Family and Caregiver Schizophrenia Discussion Forum

Wearing me down

My son now on 100mg of haldol deconate (being increased next dose fri)
He’s so lacks insight, he has been offered, psychotherapy , sports clubs, outings, help with a course or a job , he wants nothing to do with anyone, he wants to cocoon himself in this house with just his dad and I and wears us down .
His nurse was out here on Tuesday, he basically told her he doesn’t believe ANY of them are real drs, and he wants ID proof , she told him he can check her name on the register of nurses etc, no that’s not good enough he wants their driving licences, passport etc.

He’s convinced a conspiracy against him to humiliate , gang rape, traffic him and says he will kill them of that happens,
He has so many delusions of reference , they don’t even see half of it,
No matter how much I try to explain ( I know a delusion can’t be reasoned with therefore needs no discussion). But it’s human nature isn’t it to try .
He constantly brings up about hen he was hospitalised involuntary , yes it’s been traumatic for him but he can’t move on.

I know he’s ill but how wearing is this.
He says he’s not ill and no he will never “accept “ he is. ( does that mean he has any insight)

He keeps saying the doctors are not from this country so how can they practice here.He talks back of when the dr (gp who initiated the hospitalisation ) came to our house when he was 4 years old (he’s 27 now) and how this dr had it planned all along for him.

Sorry for the outburst I’m just tired, anyone have any success with higher dose of haldol?

He’s non med compliant but is on a community treatment order.

I can hear the weariness in your words.

It is almost impossible to not give in to the discouragement and sadness of this illness.

My son reacted badly to Haldol, so I can’t speak to that. It does seem he doesn’t have any insight into his illness and that his delusions are not managed by the medication.
My son still has delusions on clozapine, but is more settled on it. Not explosive anymore. Sometimes he seems to recognize that he has an illness.

It appears my son will never move beyond the small circle of thoughts that his delusions keep him in. He does isolate, but is safe and even happy sometimes.

2 Likes

My daughter just had her 7th monthly haldol dec shot. She still talks to voices, but quietly and not anywhere near as much. She has had a part time job for almost 4 months now. She still has delusions, but rarely talks of them. She allows me to visit her psychiatrist with her now (2nd time). I made sure to write all of my concerns to the psychiatrist before each meeting so she knows what home life is like.

The first month she was on the shot, the improvements were minimal, but there. By the third month is when she wanted a job and started acting “normal” in groups of people. Now, no one would know that she has schizophrenia if they met her.

Perhaps after a few months, your son’s delusions will begin retreating.

Now that she has been in recovery for more than six months, I have relaxed and even think of her in more normal terms, and the constant fear of “what’s going to happen?” is gone.

I hope you find some peace.

2 Likes

It’s so hard not to be worn down, @Jane57. I’m so sorry things are bad for you all. It’s not so great here either, on our side of the pond.

I think what’s saving us here is our ability to separate ourselves when we need to or just want to, to get away from the bizarre conversations and everything else that comes along with this wretched disease.

It’s funny (well actually it’s sad and more of just a tragic coincidence), but we were so looking forward to down sizing to a much smaller home, in a completely different place, once our kids became adults. But now, this house that we raised our children in serves us in a way we never imagined we’d need. We’re far enough from our neighbors (so they cant hear things) and we can make space between us. Maybe, to keep yourself afloat, you’ll just have to limit your interactions? We can only take so much.

I really hope the increase in Haldol works for your son. The Invega Sustenna at a high dose hasn’t taken away the delusions, paranoia, and hallucinations for our son. I was actually wondering if I should ask to have his dosage decreased, to see if that would help. How ridiculous is that? I guess there is no winning here. We just keep plugging along.

2 Likes

@oldladyblue, I’m so happy to hear your daughter is looking so well these days. That’s amazing.

@Vallpen, as much as I would love to hear that Clozapine has “fixed” your child’s life, like we often hear it can or has, I’m glad things are stable enough for you all. Sometimes that’s all we can wish for.

4 Likes

Thanks Vallpen , I’m happy to hear your son is doing ok just now.
I think at times we need to know we are not alone .

Thank you :grinning:
I remembered how well your daughter was doing on haldol , that kept me positive.
Really happy for her and you .

I totally understand that Day -by-Day (good username) saying about wondering if you should ask for possible decrease, to us going through it , we get that , to others it would sound strange right,

Thinking of you all too .

So, based on the slow but steady increase in positive symptoms and decompensation over the last 4 months, we’ve decided to go back up to the very highest Invega Sustenna dosage, starting on the next injection. We just have to make it through a couple more weeks.

We were worried about tardive dyskinesia developing, and that’s why we decreased the dosage 4 months ago, but I guess we have to take the lesser of the 2 evils. At least there are now some new meds on the market that treat TD. Hopefully, they’ll actually work if we need them.

It’s so hard and heartbreaking. It really is.

1 Like

Yes, it is amazing, and to me a real miracle that is continuing daily. I was blessed, and am very aware that it’s sort of like winning the lottery to have all the factors in life and medicine come together to have this recovery. I used to cry at how bad the daily psychosis was, and now I cry (happy tears) at daily wonderful things (that would seem so normal to anyone who never had psychosis in their family) that I never thought my daughter and I would share ever again (when she was medicine non-compliant).

I wish for everyone to be able to find improvement for their loved one. For me, I know it would NEVER have happened without my daughter being medicated properly, and I really appreciate everyone on this site who helped me in the past. I needed support and success stories to keep me from giving up on her.

@Jane57 I feel your pain, and hope that my good wishes can help you and your son in some way.

@Day-by-Day perhaps your intuition to reduce the dosage might be good. After all, if the high dosage isn’t more effective than the lower dosage, that makes sense to me and might decrease chemical agitation the higher dose causes for your son.

2 Likes

My son had his med review today , the depot has been in try from 100mg to 150mg four
Weekly .
He is also going to take fluoxetine from next week too to try see if it will improve his mood.

1 Like

@Jane57 Good luck with the treatment changes. I hope this works for him. Our children shouldn’t have to live this way. It makes me so angry.

@oldladyblue, everything feels like such a crap-shoot with this disease. We just want to be able to take care of our kid, in our own home. We’re desperate to keep his psychosis under control, but even the highest dosages don’t seem to work. He’s still not functional, even after over a year and a half of injections. Med resistance is a horrible thing.

But today, he laughed and sang songs and played with our dog and accepted a sandwich made by me. Days are better than nights.

3 Likes

So lovely to hear this last part, he sang, accepted a sandwich and played with the dog, I actually could write this some days exactly that way you did.
Hope this keeps up for you .

2 Likes

We have had total med failure on invega sustenna this year and last year. The one thing that works for my SZA son is haldol decanoate. He had a loading dose of 400 mg, and then monthly shots of 200 mg, then 150 mg. His psychosis lasted for 3-4 months both times, and his psychosis was severe. He is now switching to lithium and vraylar as he cannot tolerate haldol. Right now he has no psychosis. phew. HIs brother also has BP1 or SZA and is going off the rails again, seroquel does not hold him together.

1 Like

Thanks for the information @caringmom. When you say he couldn’t tolerate Haldol, what do you mean?

That’s a big dose 400mg , my son has only had 100mg for two months and now 150mg.

It makes him feel physically very weak, all APs do unfortunately. Because he is physically weak it makes him very depressed - he just exists basically.

Well, he was in a private hospital, having been in acute care for 4-5 weeks and the psychiatrists(inpatient and outpatient) put their heads together and decided due to the failure of invega sustenna to do two 200 mg shots within a week of haldol decanoate to load to 400mg(he was on 20 mg oral whilst in the hospital to see if he would have any side effects) and then one month later it was to be 200-300 with that as the maintenance dose. But he had 200mg, then the following two months 150 mg, but he has had enough. He cannot take regular antidepressants to counteract the depression as he has severe manias and these could activate. So, he is going back to lithium and oral AP. My other son was stabilized on 800 mg seroquel and 20 mg haldol, I think it was the haldol and not the seroquel that stabilized him. Now he is on 400 mg seroquel mono therapy and destabilizing.

I really hope this helps your son.
Glad too that your other son is stable . How old are the boys ?